Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 45, NWS Buffalo, NY

April 20, 2025

NWS Buffalo, NY issued this small craft advisory at Apr 20, 2025, 2:54 PM EDT. It took effect at Apr 21, 2025, 2:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2025, 2:54 PM EDT (18:54 UTC)
In effect from
Apr 21, 2025, 2:00 AM EDT
Expired
Apr 21, 2025, 1:34 PM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

402 
WHUS71 KBUF 201854
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
254 PM EDT Sun Apr 20 2025

LOZ042-210300-
/O.NEW.KBUF.SC.Y.0045.250421T0600Z-250421T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
254 PM EDT Sun Apr 20 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT MONDAY...

* WHAT...East winds 15 to 20 knots expected. Waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 2 AM to 2 PM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
939 
WHUS71 KBUF 210219
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1019 PM EDT Sun Apr 20 2025

LOZ042-211030-
/O.CON.KBUF.SC.Y.0045.250421T0600Z-250421T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1019 PM EDT Sun Apr 20 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 2 PM EDT
MONDAY...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 2 AM to 2 PM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
983 
WHUS71 KBUF 210745
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
345 AM EDT Mon Apr 21 2025

LEZ040-041-211800-
/O.EXB.KBUF.SC.Y.0045.250421T1000Z-250421T1800Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
345 AM EDT Mon Apr 21 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...Southeast winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-211800-
/O.CON.KBUF.SC.Y.0045.000000T0000Z-250421T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
345 AM EDT Mon Apr 21 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
950 
WHUS71 KBUF 211734
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
Issued by National Weather Service Cleveland OH
134 PM EDT Mon Apr 21 2025

LEZ040-041-220145-
/O.CAN.KBUF.SC.Y.0045.000000T0000Z-250421T1800Z/
/O.NEW.KBUF.SC.Y.0046.250422T0000Z-250423T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
134 PM EDT Mon Apr 21 2025

...SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 8 PM THIS EVENING 
TO 8 PM EDT TUESDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 8 PM this evening to 8 PM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-211845-
/O.CAN.KBUF.SC.Y.0045.000000T0000Z-250421T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
134 PM EDT Mon Apr 21 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished.

$$

LOZ044-045-220145-
/O.NEW.KBUF.SC.Y.0046.250422T1200Z-250423T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
134 PM EDT Mon Apr 21 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT
TUESDAY...

* WHAT...West winds 15 to 25 knots and waves 4 to 7 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...From 8 AM to 11 PM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 20, 2:13 PM EDT, 41 minutes earlier.

Area forecast discussion, Apr 20, 2:13 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
213 PM EDT Sun Apr 20 2025

.SYNOPSIS...
High pressure across the region will bring fair and dry weather
through most of tonight. Low pressure will then cross the Great
Lakes region Monday and Monday night, producing a few rounds of
showers, isolated thunderstorms, and gusty winds. High pressure
will then build in behind the system bringing a return to
mainly dry weather Tuesday through Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
Surface high pressure across the region this afternoon will
bring fair weather and sunny skies for the rest of today. The
high will drift east into New England tonight, with increasing
mid and high clouds building in from the west overnight. The
departing high will provide a period of good radiational cooling
conditions, especially east of Lake Ontario where lows will dip
into the 20s tonight.

On Monday weakening low pressure will track across the central
Great Lakes and into Ontario province Monday night. An
associated warm front will move across the area early Monday,
followed by a cold front late Monday afternoon and evening. Each
boundary will produce a round of showers, and possibly a few
thunderstorms. Much of Western NY will briefly break into the
warm sector during the day Monday, providing a break in between
showers and allowing temperatures to rise into the upper 60s to
lower 70s.

There will be a 45-50 knot LLJ with both fronts, which will
partially mix to the surface downslope of the Chautauqua Ridge
Monday morning and in most other areas Monday evening following
the cold frontal passage. Gusts of 35 to 45 mph can be expected.
The LLJ will also result in some wind shear during the day
Monday, however surface based instability will be limited,
perhaps reaching 500 J/Kg in the Southern Tier. This will result
in a few thunderstorms with a low but non-zero risk for a few
stronger storms during the day. Showers and scattered
thunderstorms will taper off from west to east Monday night.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Mid- level trough axis centered across New York state Tuesday
morning will lift northeast into New England through Tuesday
night. In it's wake, zonal flow will set up across the Great
Lakes supporting surface high pressure to elongate south out of
Canada and into the Great Lakes Tuesday through Wednesday. This
surface high will then slide east across the eastern Great Lakes
and into New England Thursday and into Thursday night. Overall
expect mainly dry weather throughout much of the middle of this
week. Outside of this, temperatures will warm above normal
Wednesday and Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The next mid-level trough will dig southeast out of the
Canadian Plains and into the Great Lakes Friday and Friday
night. From here it will continue to intensify as it passes east
into Quebec, dragging its trough axis across the region
Saturday and Saturday night. As a result, expect rainy weather
to return Friday through Saturday night. Additionally, a few
rumbles of thunder may be possible.

The next mid-level ridge will build east across the upper Great
Lakes late Saturday night through Sunday, supporting surface high
pressure to return across the Great Lakes and begin to dry things
out.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High pressure across the region provides high confidence in VFR
flight conditions through most of tonight. High clouds will
increase from west to east overnight in advance of an
approaching warm front. This front will produce a round of
showers Monday morning, which may briefly lower vsby to 5SM at
times, but is unlikely to lower cigs into the MVFR flight
category.

Expect a break in the showers at most locations mid-day Monday,
then another round of showers with embedded thunderstorms late
Monday afternoon and evening with the passage of a cold front.
This will lower most sites to MVFR.

Outlook...

Monday night...MVFR/VFR. Showers ending from west to east.
Lingering MVFR cigs possible overnight.

Tuesday through Thursday...Mainly VFR.

Friday...VFR/MVFR. Showers likely.

&&

.MARINE...
High pressure across the waters will bring a brief period of
light winds through this evening. This will give way to
increasing easterlies overnight, especially on Lake Ontario.
This will produce very choppy conditions at a minimum, with a
chance of Small Craft Advisory conditions on the western end of
the lake.

Winds will become southerly on Monday following the passage of a
warm front, then quickly swing around to southwest Monday evening
with the passage of a cold front. Moderate southwesterlies will
bring another around of Small Craft Advisory conditions to Lake Erie
and Lake Ontario late Monday through Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Apffel
MARINE...Apffel
Hazardous weather outlook, Apr 20, 4:30 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
430 AM EDT Sun Apr 20 2025

NYZ001>008-010>014-019>021-085-210930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
430 AM EDT Sun Apr 20 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
430 AM EDT Sun Apr 20 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.